Article Text

PDF
FRI0438 Toxic Hepatitis in Patients with Systemic Lupus Erythematosus
  1. N. Park1,
  2. M. Her1,
  3. D. Kim1,
  4. S.-K. Kim2
  1. 1Inje University, Paik Hospital, Busan
  2. 2Catholic University of Daegu School of Medicine, Daegu, Korea, Republic Of

Abstract

Background Although subclinical liver disease is common in SLE, strikingly high levels of liver enzymes are rare. Liver enzyme abnormalities in lupus are multifactorial and can be drug induced or caused by disease activity.

Objectives Our aim was to determine the cause of high levels of liver enzymes in lupus patients, particularly in patients diagnosed with toxic hepatitis.

Methods We performed a retrospective chart review of SLE patients treated at the Inje University Hospital between 2001 and 2013. We defined liver enzyme abnormality as a ≥2 fold increase in 2 or more of the 4 components: bilirubin, AST, ALT and LDH or ALP. Toxic hepatitis was diagnosed by a score 5 in the Roussel Uclaf Causality Assessment Method (RUCAM) and classified according to their pattern of liver enzyme: cholestatic, hepatocellular and mixed.

Results Clinical and laboratory findings of liver disease was reviewed in 301 SLE patients who met ≥4 ACR criteria. Of 301 SLE patients, 74 (24.6%) met strict criteria for the liver enzyme abnormality and had the following diagnoses: toxic hepatitis (n=20), viral hepatitis (n=3), autoimmune hepatitis (n=5), liver enzyme elevation associated with infection (n=4) and an indeterminate clinical diagnosis, presumably associated with lupus activity (n=42). In total, 20 patients (6.6%) had presumed toxic hepatitis associated with either herbal medicines (n=8), anti-tuberculosis (Tb) drug (n=4), antibiotics (n=5), NSAIDS (n=1), or anticonvulsant drug (n=2). There were striking abnormalities in patients with toxic hepatitis (mean peak values: AST 610±551 U/L, ALT 369±352 U/L, ALP 598±387 U/L, LDH1,128±761 U/L). 5 had a cholestatic pattern, 9 had a hepatocellular pattern, 3 had a mixed pattern and 3 were undeterminated. Among the 20 patients with toxic hepatitis, 17 were found to have active lupus (SLEDAI≥4). After cessation of the suspected causative medication and subsequent steroids treatment, liver enzymes were improved.

Conclusions In our study, herbal medicines was the most common cause of toxic hepatitis in Korean lupus patients. Antibiotics and anti-Tb drugs also could lead to toxic hepatitis in lupus patients. Since most herbal medicines contain a mixture of various products, we could not ascertain what specific ingredient lead to increase in liver enzyme levels.

Disclosure of Interest None declared

DOI 10.1136/annrheumdis-2014-eular.2193

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.